CONTEXT Yew intoxication has been known for many years; high dose ingestion of Taxus baccata leads to cardiac toxicity mediated by calcium and sodium channel blocking properties. We present a case report of a patient who attempted suicide after T. baccata ingestion, causing refractory cardiogenic shock requiring temporary circulatory assistance by veno-arterial extra corporeal membrane oxygenation (VA ECMO). CASE DETAILS A 28-year-old man was admitted to the critical care unit of a university hospital for arrhythmia after ingestion of self-made T. baccata leaf capsules. He rapidly developed cardiovascular collapse requiring mechanical ventilation, high dose intravenous catecholamines and electrical cardioversion. A femoro-femoral VA ECMO was implanted due to severe biventricular dysfunction and ventricular arrhythmia, associated with continuous renal replacement therapy. Taxol A, taxol B and baccatin III were detected and measured in both blood and urine samples by high-performance liquid chromatography tandem mass spectrometry, and kinetics suggested urinary excretion. Two days after hospital admission, VA ECMO and continuous renal replacement therapy were removed with full recovery of cardiac function. DISCUSSION Our experience suggests that circulatory assistance by VA ECMO and continuous renal replacement therapy seem to be effective safe second-line therapeutic options in critically ill cases of severe yew intoxication with refractory cardiogenic shock due to arrhythmia.